Alert archive / Michigan / Flash Flood Warnings in 2011
Flash Flood Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 31, 2011, 9:55 PM EDT for Mason County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 9:55 PM EDT (01:55 UTC)
- Expired
- Aug 1, 2011, 4:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 142 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3181 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
310
WGUS53 KGRR 010155
FFWGRR
MIC105-010800-
/O.NEW.KGRR.FF.W.0017.110801T0155Z-110801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MASON COUNTY IN WEST CENTRAL MICHIGAN...
* UNTIL 400 AM EDT MONDAY
* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS
FALLEN FROM NEAR LUDINGTON STATE PARK SOUTH DOWN THE SHORELINE
TO LUDINGTON. ADDITIONAL HEAVY RAIN IS EXPECTED OVER THE SAME
AREAS THROUGH 1100 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LUDINGTON...FREESOIL...MILLERTON...TALLMAN AND WILEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4409 8650 4412 8644 4418 8639 4417 8604
4382 8604 4382 8643 4382 8644 4397 8647
4403 8652 4406 8652
$$
DUKE1 follow-up statement
786
WGUS73 KGRR 010803
FFSGRR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
403 AM EDT MON AUG 1 2011
MIC105-010816-
/O.EXP.KGRR.FF.W.0017.000000T0000Z-110801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON MI-
403 AM EDT MON AUG 1 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MASON COUNTY HAS
BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. NO
FLOODING HAS BEEN REPORTED IN THE WARNERD AREA. STREAMS AND CREEKS
IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4409 8650 4412 8644 4418 8639 4417 8604
4382 8604 4382 8643 4382 8644 4397 8647
4403 8652 4406 8652
$$
WDMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 7:50 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 31, 7:50 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 750 PM EDT SUN JUL 31 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(345 PM EDT SUN JUL 31 2011) A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS LOWER MICHIGAN TONIGHT AND EARLY MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THIS TIME AHEAD OF THIS FRONT. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE TUESDAY INTO EARLY WEDNESDAY AHEAD OF ANOTHER COLD FRONT. BEHIND THIS FRONT...TEMPERATURES WILL COOL SLIGHTLY WHILE STILL REMAINING ABOVE NORMAL. AFTER ANOTHER CHANCE OF THUNDERSTORMS FRIDAY...A DRY WEEKEND IS EXPECTED. && .SHORT TERM...(345 PM EDT SUN JUL 31 2011) (TODAY THROUGH MONDAY NIGHT) MAIN CONCERNS ARE THUNDERSTORM CHANCES TONIGHT AND MONDAY MORNING AHEAD OF A WEAK COLD FRONT. THE MAIN CHANGE TO THE PREVIOUS FORECAST WAS TO LOWER POPS OVERNIGHT AND EARLY MONDAY. AT 230 PM...WATER VAPOR IMAGES SHOWED SUBSIDENCE HAD SPREAD ACROSS LOWER MI IN THE WAKE OF A JET STREAK THAT HELPED TO TRIGGER ISOLATED SHOWERS ACROSS CENTRAL LOWER MI THIS MORNING. ANOTHER IMPULSE WAS SEEN CRESTING THE UPSTREAM UPPER RIDGE. THIS FEATURE WAS HELPING TO TRIGGER THUNDERSTORMS OVER THE DAKOTAS. THE STRENGTH OF THIS IMPULSE AS IT HEADS SOUTHEAST TOWARDS MI AFTER CRESTING THE RIDGE WILL HELP TO DETERMINE THE EXTENT OF PRECIPITATION WE RECEIVE OVERNIGHT. POPS WILL HAVE TO BE REVISITED IF A SIGNIFICANT COVERAGE OF CONVECTION DEVELOPS OVER MN/WI AHEAD OF THIS SYSTEM. CURRENT THINKING IS THAT THIS IMPULSE WILL HAVE LITTLE IMPACT ON SOUTHERN LOWER MI. THERE HAS BEEN REMARKABLE CONSISTENCY AMONG MANY OF THE AVAILABLE MESOSCALE MODELS / E.G. HRRR...NSSL WRF...NCEP 4KM NAM / WITH DECREASING CONVECTIVE COVERAGE SOUTHWARD OVERNIGHT AHEAD OF A WEAK COLD FRONT THAT WILL MOVE S ACROSS LOWER MI. THIS SEEMS REASONABLE GIVEN RECENT SPC MESOSCALE ANALYSES SHOWING THE GREATEST MLCAPE / 2000-2500 J/KG / REMAINING OVER NRN LOWER MI. LOW LEVEL CONVERGENCE ALSO WILL BE WEAK DUE TO THE WEAK DENSITY GRADIENT AND SLOW MOTION OF THE FRONT COMBINED WITH PRECEDING SOUTHWESTERLY FLOW. WE EXPECT THAT ANY PRECIPITATION THAT DOES DEVELOP WILL CLEAR SOUTHWEST LOWER MICHIGAN WELL BEFORE NOON ON MONDAY. THIS WILL LEAD TO A QUIET MONDAY NIGHT. && .LONG TERM...(345 PM EDT SUN JUL 31 2011) (TUESDAY THROUGH SUNDAY) MAIN ITEMS OF CONCERN IN THE LONG TERM ARE THREATS OF RAIN FOR THE TUE/TUE NIGHT AND FRI TIME FRAMES WITH A COUPLE OF DIFFERENT WAVES THAT ARE NOW EXPECTED TO IMPACT THE AREA. THE BEGINNING OF THE LONG TERM TUE MORNING WILL FEATURE A WARM FRONT THAT SHOULD BE MOVING THROUGH THE AREA. THIS WILL ALLOW FOR A SURGE OF THE HOT AND HUMID AIR TO OUR SOUTHWEST TO MOVE IN FOR AN AFTERNOON. THIS WILL BE SHORT LIVED HOWEVER AS THE COLD FRONT WILL BE KNOCKING AT OUR NRN DOOR STEP TUE AFTERNOON. THE THREAT OF STORMS WILL BE INCREASING TUE AFTERNOON FROM THE NORTH...AND SPREADING SOUTH THROUGH THE AREA DURING THE EVENING AND EARLY OVERNIGHT HOURS. THE TIMING OF THE FRONT IS PRETTY GOOD AROUND OR JUST AFTER PEAK HEATING. THE WSW LOW LEVEL FLOW MAY NOT BE ESPECIALLY CONDUCIVE FOR WIDESPREAD PCPN. WED AND THU ARE LOOKING LIKE PRETTY NICE DAYS. WE WILL BE DOWNSTREAM OF THE MASSIVE UPPER RIDGE...AND THE HEAT AND HUMIDITY WILL BE LOCKED UP AHEAD OF THE FRONT DOWN SOUTH OF THE AREA. HIGHS WILL BE IN THE LOW TO MID 80S WITH NORMAL HUMIDITY LEVELS. NIGHT TIME WILL SEE RATHER COMFORTABLE TEMPS IN THE 60S. THE MODELS HAVE COME INTO AGREEMENT WITH REGARDS TO THE FRI WAVE THAT IS EXPECTED TO BE MOVING EAST. THE MODELS AGREE IN BUILDING THE UPPER HEIGHTS A BIT AND PUSHING THE FRONTAL BOUNDARY JUST CLOSE ENOUGH SO THAT A WAVE RIDING ALONG WILL LIKELY CLIP THE AREA. WE HAVE ADDED SOME SMALL CHC POPS TO THE SRN HALF OF THE CWFA FOR FRI. THE GFS WOULD SUGGEST BRINGING IN THE PCPN THU NIGHT...HOWEVER WE BELIEVE THIS MAY BE TOO FAST AS A RESULT OF SOME CONVECTIVE FEEDBACK ISSUES. THE ENSEMBLES SHOW NEXT WEEKEND SHAPING UP TO BE A COUPLE OF NICE SUMMER DAYS. WE ONCE AGAIN LOOK TO BE CAUGHT IN BETWEEN THE TWO JETS...KEEPING THE HOT AND STEAMY WEATHER SOUTH OF THE AREA AND THE COOL AIR NORTH OF THE AREA. HIGHS LOOK TO BE IN THE MID TO UPPER 80S WITH NORMAL EARLY AUG HUMIDITY LEVELS. && .AVIATION...(750 PM EDT SUN JUL 31 2011) VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. MAIN FOCUS IS THE STORMS OFF TO THE NORTH ACROSS CENTRAL LAKE MICHIGAN AND EASTERN WISCONSIN. THE STORMS ARE FIRING ALONG A WEAK COOL FRONT WHICH IS SAGGING SOUTHWARD. THE EXPECTATION IS THAT THESE STORMS WILL STAY MAINLY ACROSS CENTRAL LOWER MICHIGAN...BEFORE WEAKENING AFTER DARK. THE NORTHERN TAF SITES FROM KMKG TO KLAN WILL SEE CIRRUS CLOUDS SPREAD IN FROM THE UPPER OUTFLOW OF THESE STORMS THIS EVENING. SOME CUMULUS CLOUDS AROUND 6000FT MAY DRIFT IN TOWARD MIDNIGHT. OTHERWISE A QUIET NIGHT. CANNOT RULE OUT (A SMALL CHANCE) OF SOME OF THESE STORMS WORKING TOWARD MUSKEGON AROUND MIDNIGHT OR GRAND RAPIDS AROUND 100 AM. SOME CUMULUS DEVELOPMENT IS EXPECTED MONDAY MORNING AND MONDAY MIDDAY AS THE COOL FRONT WORKS SOUTH OF THE AREA. THESE CLOUDS MAY EVEN GO BROKEN AROUND 4000-5000FT ALONG THE I94 TAF SITES. && .MARINE...(345 PM EDT SUN JUL 31 2011) NO HEADLINES ARE ANTICIPATED IN THE SHORT TERM. WINDS AND WAVES WILL BE SOMEWHAT ELEVATED TONIGHT AHEAD OF AN APPROACHING COLD FRONT. AFTER A SIGNIFICANT DROP IN WINDS AND WAVES MONDAY...WINDS AND WAVES WILL INCREASE AGAIN TUESDAY AHEAD OF THE NEXT FRONT. CURRENT INDICATIONS ARE THAT HEADLINES WILL NOT BE NEEDED FOR THIS TIMEFRAME EITHER. && .HYDROLOGY...(345 PM EDT SUN JUL 31 2011) ONGOING CONCERNS WILL CONTINUE TO DIMINISH AS NO SIGNIFICANT RAIN IS EXPECTED OVER THE NEXT WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: TJT SHORT TERM: TJT LONG TERM: NJJ AVIATION: DUKE MARINE: TJT HYDROLOGY: TJT
Hazardous weather outlook, Jul 31, 10:00 AM EDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1000 AM EDT SUN JUL 31 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1000 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE 96 TODAY AND ACROSS THE ENTIRE AREA TONIGHT. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...THE STRONGEST STORMS COULD HAVE WIND GUSTS TO 45 MPH... TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. STORMS WILL MOVE SOUTHEAST AROUND 35 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME AREA WATERWAYS WILL CONTINUE TO RUN HIGH AND POSE A FLOODING THREAT THIS WEEKEND. SCATTERED THUNDERSTORMS ARE POSSIBLE INTO MID MORNING MONDAY...MOSTLY SOUTH OF INTERSTATE 94. ANOTHER FRONTAL SYSTEM WILL BRING ADDITIONAL THUNDERSTORMS TO THE AREA TUESDAY INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ844>849-011000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1000 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY MONDAY MORNING. THE STRONGEST STORMS WILL HAVE LOCALLY GUSTY WINDS...INCREASED WAVE HEIGHTS AND VERY LOW VISIBILITIES DUE TO RAIN AND BLOWING SPRAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS TUESDAY INTO TUESDAY EVENING MAY RESULT IN LOCALLY GUSTY WINDS...FREQUENT CLOUD TO WATER LIGHTNING... INCREASED WAVE HEIGHTS AND VERY LOW VISIBILITIES DUE TO HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TJT
In the hours before
Special weather statement, Jul 31, 8:04 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EDT SUN JUL 31 2011
MIZ037-010115-
MASON-
804 PM EDT SUN JUL 31 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LUDINGTON...MOVING
SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE MICHIGAN RECREATION AREA... BIG SABLE POINT...
HAMLIN LAKE... LUDINGTON STATE PARK...
LUDINGTON... VICTORY TWP... FREESOIL...
SUMMIT TWP... MEADE TWP... FOUNTAIN...
SCOTTVILLE... CUSTER... WALHALLA...
BRANCH... LOGAN TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4409 8650 4412 8644 4418 8639 4417 8604
4382 8604 4382 8643 4382 8644 4397 8647
4403 8652 4406 8652
TIME...MOT...LOC 0002Z 308DEG 21KT 4405 8660
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:04 PM EDT | Special Weather Statement | GRR | Mason | 71 min |
| Jul 31, 8:50 PM EDT | Special Marine Warning | GRR | 85 min | |
| Jul 31, 9:10 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 65 min |
| Jul 31, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 50 min |
| Aug 1, 12:19 AM EDT | Special Weather Statement | GRR | Lake | 56 min |
| Aug 1, 2:03 AM EDT | Special Weather Statement | GRR | Isabella | 27 min |
| Aug 1, 5:04 AM EDT | Special Weather Statement | GRR | Kent | 56 min |
| Aug 1, 1:14 PM EDT | Special Weather Statement | GRR | Jackson | 61 min |
| Aug 1, 3:55 PM EDT | Small Craft Advisory | GRR | 60 hr |
Nearby
Flash Flood Warnings in Michigan, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.